Citalopram and SIADH – Case Study

Citalopram is a very commonly used antidepressant and is part of the Selective Serotonin Reuptake Inhibitor (SSRI) class.  SSRI’s do have the potential to contribute to SIADH (basically a reduction in sodium levels in the body).  The case:

A 68 year old female is currently receiving the following medicaitons:

  • omeprazole
  • bumetanide
  • docusate
  • naproxen
  • acetaminophen
  • aspirin
  • citalopram

Past medical history includes:

  • Edema
  • GERD
  • Constipation
  • Osteoarthritis
  • CAD
  • Depression

This patient was started on citalopram 10 mg daily about 6-12 months ago for symptoms of depression.  In the previous month she had her dose increased to 20 mg daily.  Within a few weeks of the increase, this patient had began experiencing some generalized confusion, and not “feeling right”.  She had been getting quarterly BMP’s drawn and the BMP drawn after this increase in Celexa revealed a drop in sodium from 142 to 134.  The dose of bumetanide had not changed.

Is this a case of Citalopram and SIADH?  Or is this simply a case of a patient not tolerating the citalopram?  If I had to take my guess based upon my experience, I would tend to believe that it would be adverse effects versus the low sodium.  I doubt that a drop from 142 to 134 would cause worsening confusion and symptoms of hyponatremia, but I would suspect that many folks out there would disagree with me on that point.

Maybe a better question is what would be a possible solution in this case to resolve the problem?  The easiest answer would be to reduce the dose of the citalopram back to the previous 10 mg daily and see if the slight hyponatremia resolved.  We can also monitor the patient’s confusion with a reduction in the dose.

What do you think?

Need more free clinical pharmacy info?  Check out the 30 medication mistakes, a free 6 page PDF based upon my real world experiences as a clinical pharmacist!

7 Comments

  1. Rasha

    omeprazole + citalopram
    omeprazole will increase the level or effect of citalopram by affecting hepatic enzyme CYP2C19 metabolism. Significant interaction possible, monitor closely. Citalopram 20 mg/day is the maximum recommended dose for patients taking CYP2C19 inhibitors because of the risk of QT prolongation.

    Reply
    • Eric Christianson

      Certainly something to think about/monitor in this case! Thanks!

      Reply
      • Stephen Bailey

        All Psych Meds are Toxic, they are DESIGNED to DISABLE the Brain & WILL attribute a Myriad of symptoms, causing amongst others (Depressive States) (Altered Awareness) (Lethargy) (Confusion) (Suicidal Ideation). They also ALTER entire CNS & will eventually ‘poop out’ a Syndrome known, as Synapses become over worked & patient collapses.

        Reply
  2. Ahmed Alatabani

    We should discontinued naproxen, Aspirin, and add atenolol . Monitoring of serum potassium levels, blood pressure, and blood glucose is recommended for atenolol+bumetanide and Patients should be advised to seek medical assistance if they experience dizziness, weakness, fainting, fast or irregular heartbeats, or loss of blood glucose control.

    Reply
    • Ahmed Alatabani

      We should discontinued naproxen, Aspirin, and add atenolol . Monitoring of serum potassium levels, blood pressure, and blood glucose is recommended for atenolol+bumetanide and Patients should be advised to seek medical assistance if they experience dizziness, weakness, fainting, fast or irregular heartbeats, or loss of blood glucose control, for bumetanide+citalopram dose reduction or drug discontinuation should be considered in patients who experience a sustained increase in blood pressure or pulse rate during SSRI or SNRI therapy.

      Reply
  3. Bashar

    A possible solution in this case to reduce the dose of the citalopram back to the previous 10 mg daily.

    Then the normally recommend starting dose of citalopram for Elderly patients is 50 g, and aspirin , omeprazole will increase the level or effect of citalopram.

    Reply
  4. Jana

    Elderly are more prone to SIADH. There was no mention about the control or extent of her depressive symptoms. Is the citalopram even necessary? Are you willing to take the risk of a confused, elderly lady having a fall? This case needs significant additional information.

    Reply

Trackbacks/Pingbacks

  1. Trileptal and Hyponatremia - How Low Can Sodium Go? - Med Ed 101 - […] The oxcarbazepine was discontinued and a repeat sodium was done in a week. The result of that sodium level…
  2. Sodium Chloride Supplements - Alarm Order for SIADH - Med Ed 101 - […] I immediately go to the medication and diagnosis list. Medications for depression (such as SSRIs), as well as medications…

Submit a Comment

Your email address will not be published. Required fields are marked *

This site uses Akismet to reduce spam. Learn how your comment data is processed.

Written By Eric Christianson

July 26, 2015

Free PDF – Top 30 Medication Mistakes

Enjoy the blog?  Over 6,000 healthcare professionals follow the blog, why aren't you? Subscribe now and get a free gift as well!

Categories

Free PDF – Top 30 Medication Mistakes

Enjoy the blog?  Over 6,000 healthcare professionals follow the blog, why aren't you? Subscribe now and get a free gift as well!

Buy on Amazon

Categories

Explore Categories